Indiana, 2011

Lightning Strike in Indiana, July 23, 2011

July 23, 2011 · NWS IND · 1 event in 1 county or zone

A lightning strike from a line of storms pushing across the eastern half of Central Indiana injured two 11-year-old boys attending a family reunion. The event occurred near Middletown's Miller Cemetery.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A lightning strike from a line of storms pushing across the eastern half of Central Indiana injured two 11-year-old boys attending a family reunion. The event occurred near Middletown's Miller Cemetery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 3:03 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 3:03 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT SAT JUL 23 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...A LINGERING FRONTAL BOUNDARY OVER NORTHERN INDIANA
WILL SAG SOUTH ACROSS CENTRAL INDIANA LATE TONIGHT AND PUSH ACROSS
THE STATE ON SUNDAY NIGHT AS A COLD FRONT BRINGING AN END TO THE
STIFLING HEAT. SHOWERS AND THUNDERSTORMS MAY PRECEDE THE THE FRONT
ON SUNDAY BUT ARE MORE LIKELY ON SUNDAY NIGHT.

HIGH PRESSURE IS EXPECTED TO SETTLE BEHIND THE FRONT FOR MONDAY
AND TUESDAY BRINGING DRY WEATHER FOR MUCH OF THE NEXT WORKWEEK WITH
SLOWLY WARMING TEMPERATURES. BY WEDNESDAY HIGHS WILL RETURN TO THE
90S AND THUNDERSTORM CHANCES RETURNING BY FRIDAY AND SATURDAY.

&&

.NEAR TERM /TONIGHT/...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS THE LINGERING FRONTAL
BOUNDARY ACROSS NORTHERN INDIANA AND WEAK SOUTHERLY FLOW IN PLACE
ACROSS CENTRAL INDIANA. DEW POINT TEMPERATURES REMAINED IN THE
STEAMY MIDDLE 70S.

ONGOING CONVECTION THIS AFTERNOON SEEMS TO BE DEVELOPING ALONG AND
EAST OF A LAFAYETTE TO SHELBYVILLE LINE. EXPECT THIS TREND TO
CONTINUE THROUGH THE HEATING OF THE AFTERNOON HOURS AND LINGER
INTO THE EVENING BEFORE SUBSIDING DUE TO LOSS OF DAYTIME HEATING.
THUS WILL INCLUDE A PERIOD OF CHC POPS NORTHEAST OF THIS LINE FOR
THE FIRST FEW HOURS OF THE THIS EVENING BEFORE TRENDING DRY.

UPPER FLOW IS EXPECTED TO BECOME MORE NORTHWEST TONIGHT AND THIS
SHOULD ALLOW THE LINGERING FRONTAL BOUNDARY OVER NORTHERN INDIANA
TO SAG SOUTHWARD TOWARD CENTRAL INDIANA. NAM SUGGEST A MUCH
STRONGER SHORT WAVE APPROACHING THE AREA BY 12Z FROM THE NORTHWEST
AND THE GFS REALLY DOWNPLAYS THIS FEATURE. HOWEVER NOCTURNAL
CONVECTION HAS OCCURRED THE PAST TWO NIGHTS WITH THIS BOUNDARY AND
AS SUCH WILL EXPECT SOME MORE CONVECTION TONIGHT. DUE TO THE
SAGGING NW FLOW ALOFT...PROPAGATION COULD RESULT IN SOME LATE
NIGHT SHOWERS AND THUNDERSTORMS...PARTICULARLY ACROSS THE
NORTHWEST FORECAST AREA. THUS WILL STICK WITH THE WETTER POPS LATE
ACROSS THE NORTHWEST AND GO DRY ELSEWHERE.

AGAIN WITH THE VERY HIGH DEW PINT TEMPERATURES AND LITTLE CHANGE
IN THE AIR MASS THROUGH SUNDAY MORNING...WILL AIM TOWARD
PERSISTENCE FOR LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

GFS AND NAM HAVE SHORT TERM DIFFERENCES WITH THE APPROACHING AN
APPROACHING SHORTWAVE FROM THE NORTHWEST TONIGHT AND IT/S PASSAGE
AND EFFECTS HAVE IMPACTS ON SUNDAYS WEATHER. GIVEN THE EXPECTED
CONVECTION TONIGHT AND POSSIBLE PROPAGATION WILL TAKE A MIDDLE OF
THE ROAD APPROACH TO THE FORECAST. WILL CONTINUE HIGHEST POPS
ACROSS THE NORTHERN PARTS OF THE FORECAST AREA ON SUNDAY MORNING.

BY AFTERNOON...FORECAST SOUNDINGS BECOME MORE FAVORABLE FOR
AFTERNOON CONVECTION. 700MB TEMPERATURES APPEAR TO FALL NEAR 10C.
THUS MORE AFTERNOON SHOWERS AND STORMS MAY DEVELOP.

ALL OF THESE CHANCES FOR CLOUDS...SHOWERS AND STORMS WILL INHIBIT
HEATING A BIT. 850MB TEMPS ARE EXPECTED TO BE CLOSE TO TODAY/S
VALUES...HOWEVER WITH MORE CLOUDS AND EVEN RAIN...EXCESSIVE HEAT
CRITERIA WILL BE TOUGH TO REACH. THAT BEING SAID...PRECISELY
DETERMINING WHERE CONVECTION WILL AND WILL NOT DEVELOP IS MORE
DIFFICULT. WILL KEEP THE EXCESSIVE HEAT WARNING GOING AS A FEW
SPOTS THAT DO NOT GET RAIN AND HAVE FEWER CLOUDS MAY STILL REACH
CRITERIA ON THIS LONG DURATION EVENT. WILL TREND HIGHS AT OR BELOW
MAVMOS ON SUNDAY.

COLD FRONT IS THEN EXPECTED TO PUSH ACROSS CENTRAL INDIANA ON
SUNDAY NIGHT. GOOD Q VECTOR CONVERGENCE IS SEEN AND TIME HEIGHT
SHOW A GOOD SATURATION AND LIFT. FORECAST SOUNDINGS SHOW INCREASED
SATURATION IN THE COLUMN AS WELL. GIVEN THE VERY MOIST AIR MASS IN
PLACE...THE LIKELY POPS OF THE MAVMOS LOOK THE WAY TO GO. WILL USE
A BLEND OF THE SIMILAR MAVMOS AND METMOS FOR LOWS.

AFTER THE LINGERING FRONT EXITS THE AREA ON MONDAY MORNING...STRONG
SUBSIDENCE TAKES OVER ON MONDAY AND MONDAY NIGHT AS HIGH PRESSURE
OVER THE UPPER MIDWEST PUSHES SOUTHEAST TOWARD INDIANA. 310K
ISENTROPIC SURFACE SHOWS EXCELLENT DOWNGLIDE AND DRYING BY MONDAY
NIGHT WHICH SHOULD RESULT IN LOWER DEW POINTS AND SOMEWHAT COOLER
TEMPERATURES UNDER MOSTLY CLEAR SKIES. WILL USE A BLEND OF MAVMOS
AND METMOS FOR MONDAYS HIGHS AND MONDAY NIGHT/S LOWS.

TUESDAY WILL BE ONE MORE DAY OF COOLER TEMPERATURES AND MOSTLY
SUNNY SKIES AS THE HIGH PRESSURE SYSTEM CONTINUES TO DOMINATE THE
WEATHER ACROSS THE REGION AND SLOWLY PROGRESS EAST. AGAIN WILL
USE A BLEND OF THE MAVMOS AND METMOS FOR HIGHS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE EXTENDED PERIOD.
DEW POINTS WILL BE A BIT LOWER...60S INSTEAD OF 70S.  BUT...IT WILL
STILL FEEL STICKY.  LATEST MODEL RUNS ARE NOT SHOWING ANY PRECIP
UNTIL FRIDAY.  ORIGINALLY...THOUGHT THERE COULD BE SOME RAIN EARLIER
IN THE PERIOD...BUT ALL FRONTS WILL REMAIN NORTH OF FORECAST AREA.

AS MENTIONED ABOVE...THERE IS A CHANCE FOR SOME RAIN ON FRIDAY AS
HIGH PRESSURE RIDGE BREAKS DOWN WITH PASSAGE OF LOW PRESSURE SYSTEM
OVER ONTARIO.  AN ASSOCIATED COLD FRONT WILL TRIGGER THE PRECIP.
THE BEST CHANCES WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL
INDIANA...SO WENT WITH CHANCE POPS OVER THOSE AREAS.  HPC SEEMED TO
BRING PRECIP INTO THE AREA TOO EARLY...ON THURSDAY...BUT FRONT
STALLS OUT.  SO...CUT POPS OUT OF FORECAST COMPLETELY ON THURSDAY.

TEMPS...LIKED THE WARMER HPC GUIDANCE FOR HIGHS DUE TO DECENT WARM
AIR ADVECTION.  HOWEVER...LATEST GUIDANCE NOW SEEMS TO BE A TAD TOO
WARM FOR OVERNIGHT LOWS UNLIKE PREVIOUS MODEL RUN.  SO...DROPPED
OVERNIGHT LOWS 1 TO 2 DEGREES EARLY IN THE EXTENDED.  ANTICIPATE
SOME RADIATIONAL COOLING SINCE CLOUDS DON/T INCREASE UNTIL LATE IN
THE EXTENDED.

&&

.AVIATION.../UPDATE FOR 232100Z/...

SCT STORMS OVER NORTHERN AREA WILL LIKELY DIMINISH NEAR
SUNDOWN...BUT RECUR LATE TONIGHT INTO SUNDAY AS WEAK FRONT MOVES
IN. BRIEF MVFR CEILINGS AND VISIBILITIES WITH WINDS GUSTING TO 25
KNOTS IN STORMS.

OUTSIDE STORMS CEILINGS AT LEAST 15 THOUSAND FEET. AREAS MVFR
VISIBILITY IN FOG AND HAZE LATE TONIGHT UNTIL A FEW HOURS PAST
DAWN. OTHERWISE VISIBILITIES VFR.

WINDS WILL BE SOUTHWEST AND GUST UP TO 16 KTS INTO EVENING.
BEYOND THAT...THEY WILL BE LIGHT OUT OF THE SOUTHWEST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....TDUD
AVIATION...JK
Hazardous weather outlook, Jul 23, 2:03 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT SAT JUL 23 2011

INZ051-052-060>062-067>071-241915-
VIGO-CLAY-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
303 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXCESSIVE HEAT WILL CONTINUE TODAY...WITH HEAT INDICES TOPPING OUT
IN THE 105 TO 110 DEGREE RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 110 DEGREES DURING
SUNDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT.

SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...WITH LIGHTNING AND
LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-053>057-063>065-072-241915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
303 PM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

EXCESSIVE HEAT WILL CONTINUE TODAY...WITH HEAT INDICES TOPPING OUT
IN THE 105 TO 110 DEGREE RANGE THIS AFTERNOON.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED. SOME STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. HEAT
INDICES ARE EXPECTED TO RANGE BETWEEN 100 AND 110 DEGREES DURING
SUNDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND SUNDAY NIGHT.

SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...WITH LIGHTNING AND
LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 77 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Henry

When
July 23, 4:50 PM EST
Where
Henry County, 1.76 mi ENE of Middletown
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.056, -85.498

Police say two 11-year-old boys hurt by a lightning strike in central Indiana were attending a family reunion when the storm rolled in. Officials say one child of Cambridge, Md., was in critical but stable condition at Riley Hospital for Children in Indianapolis, while the other of Indianapolis was hospitalized in fair condition. The Henry County Sheriff's Department says the boys were shocked on Saturday near Middletown's Miller Cemetery. The Star Press of Muncie reports that emergency workers performed CPR on one of the boys at the scene and that he began breathing on his own again after he was taken to the Indianapolis hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338649.